Dilantin And Phenytek Cause Stevens-Johnson Syndrome
A new lawsuit involving Stevens-JohnsonSyndrome (SJS) has been filed against Mylan Pharmaceuticals by Juan Morales who says that he suffered side effects of generic Dilantin (Phenytoin) that caused the life threatening skin reaction.
The effects associated with the generic version of phenyltoin are the same affects that are seen with the Dilantin brand, both will leave you susceptible to SJS. Dilantin is an antiepileptic drug manufactured by Pfizer. Mylan makes the generic version of Dilantin called Phenytek which is considered bioequivalent.
In November 2008, the FDA issued a warning that Dilantin and Phenytek carried the risk of Stevens Johnson Syndrome. The lawsuit filed by Morales on April 22 in Kanawha Circuit Court in West Virginia says Morales developed Stevens Johnson Syndrome from phenytoin he was prescribed in April 2008.
Dilantin Caused SJS Leads To Lengthy Recovery
He was hospitalized at Corpus Christi Medical Center on May 22, 2008, after he developed a severe skin rash that covered most of his body. When Stevens Johnson Syndrome is suspected, you must seek medical attention immediately.
Stevens Johnson Syndrome is a severe skin reaction that can occur as a side effect of Dilantin. It’s a highly debilitating skin reaction that causes the skin to literally burn from the inside out, producing blisters and skin lesions, severe rashes and the skin may even begin to slough or separate from the body.
All medications should be discontinued, particularly those known to cause SJS reactions like Dilantin. In many instances, within a few days of beginning treatment with the anti-seizure medication, the patient who is susceptible to Dilantin side effects will see visible signs of a SJS reaction.
Phenytoin is a commonly used antiepileptic and it works by acting to suppress the abnormal brain activity seen in seizures by reducing the electrical conductance among brain cells. It achieves this by stabilizing the inactive state of the voltage gated sodium channels.
SJS Escalates To TEN
When the skin lesions increase and affect more than 30% of the body, the condition is then referred to as Toxic Epidermal Necrolysis (TEN). Treatment for SJS usually requires a hospital Intensive Care Unit (ICU) or a Burn Unit can also be required, but the conditions can still be fatal in many cases.
Morales, is suing Mylan for failure to warn consumers of the dangers associated with Phenytoin and for selling a defective product. His lawsuit claims that had he been aware of the risks, of developing Stevens-Johnson Syndrome, he would never have taken the medication.
Contact Personal Injury Lawyer
He seeks both compensatory and punitive damages of an unspecified amount. Recovering from Stevens Johnson syndrome is long term, taking several weeks, even months, depending on the length of time to diagnosis and the severity of your skin reaction.
If your physician determines that your case of Stevens Johnson Syndrome was the result of ingesting Dilantin, you will need to permanently avoid Dilantin and any related drugs. If you or a loved one have suffered an adverse reaction to Phenytoin whether Dilantin or Phenytek, please contact a qualified personal injury lawyer today at The Law Offices of Nadrich & Cohen, we can help you.